Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Midland/Odessa, TX

May 7, 2012Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2012, 12:42 PM CDT for Glasscock County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 12:42 PM CDT (17:42 UTC)
Expired
May 7, 2012, 1:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 1:30 PM CDTHAIL 112 Se Garden City, TXQUARTER HAIL LASTED FROM 130 PM TO 145 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS54 KMAF 071742
SVRMAF
TXC173-071845-
/O.NEW.KMAF.SV.W.0100.120507T1742Z-120507T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1242 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 145 PM CDT

* AT 1233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF SAINT LAWRENCE...OR 15 MILES SOUTHEAST OF GARDEN
  CITY...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GARDEN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3166 10176 3207 10166 3208 10126 3166 10126
TIME...MOT...LOC 1742Z 181DEG 6KT 3171 10133

$$
1 follow-up statement
190 
WWUS54 KMAF 071816
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT MON MAY 7 2012

TXC173-071845-
/O.CON.KMAF.SV.W.0100.000000T0000Z-120507T1845Z/
GLASSCOCK TX-
116 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR GLASSCOCK COUNTY...

AT 107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SAINT LAWRENCE...OR ABOUT 12 MILES SOUTH OF GARDEN
CITY...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL GLASSCOCK COUNTY AND SOUTHEASTERN GLASSCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3166 10176 3207 10166 3208 10126 3166 10126
TIME...MOT...LOC 1816Z 247DEG 13KT 3171 10145

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:29 PM CDT, 13 minutes earlier.

Area forecast discussion, May 7, 12:29 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CDT MON MAY 7 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

SFC OBSERVATIONS SHOW COLD FRONT CONTINUES TO PUSH INTO THE
REGION...W/A MVFR STRATUS DECK IN ITS WAKE AT KHOB/KMAF. THIS IS PROGGED TO
SLOWLY DISSIPATE AS THE AFTERNOON WEARS ON...EVOLVING INTO A
SCATTERED CU FIELD AROUND SUNSET. THIS EVENING...A MCS IS EXPECTED
TO DEVELOP OVER SE NM...AND MOVE SE THROUGHOUT THE FCST PD. MODELS
MAXIMIZE BEST CHANCES OF CONVECTION AT KCNM/KHOB/KPEQ AROUND
06Z...KINK/KMAF AROUND 12Z...AND KFST 18Z AS THE MCS MOVES SE.
FCST SOUNDINGS SUGGEST IFR CIGS LIKELY W/CONVECTION AT KHOB...AND
MVFR ELSEWHERE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, May 7, 8:30 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 AM CDT MON MAY 7 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
830 AM CDT MON MAY 7 2012 /730 AM MDT MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE LOWER
TRANS PECOS.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...BRIEF GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
A FEW STORMS MAY BECOME SEVERE...MAINLY FROM THE DAVIS MOUNTAINS TO
THE SOUTHERN PERMIAN BASIN...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

TONIGHT...THUNDERSTORMS WILL BE LIKELY...WITH THUNDERSTORMS INITIATING
OVER SOUTHEAST NEW MEXICO THIS EVENING...THEN SHIFTING TO THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN OVERNIGHT.  ANY STORMS THAT
DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...BRIEF GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.  A FEW
STORMS MAY BECOME SEVERE...MAINLY FROM THE GUADALUPE
MOUNTAINS...TO THE SOUTHEAST NEW MEXICO PLAINS...TO THE PERMIAN
BASIN...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
IN ADDITION...VERY HEAVY RAINFALL...ACCOMPANIED BY LOCALIZED FLASH
FLOODING...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY
ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. ANY
STORMS THAT DO DEVELOP...GENERALLY SOUTH OF INTERSTATE 20...WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...BRIEF GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.  FLASH FLOODING WILL REMAIN A
POSSIBILITY TUESDAY...ESPECIALLY ON THE LOWER TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 50 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 7, 12:40 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT MON MAY 7 2012

TXZ063-070-071830-
GLASSCOCK-REAGAN-
1240 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHERN REAGAN AND SOUTHERN GLASSCOCK COUNTIES UNTIL 130
PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTH OF NORTH
REAGAN FIRE STATION AT 1238 PM CDT...MOVING NORTHEAST AT 10 MPH.

IMPACTED LOCATIONS INCLUDE BIGBY CORNER...SAINT LAWRENCE...STATE
HIGHWAY 137...FARM TO MARKET ROAD 2401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:18 PM CDTSevere Thunderstorm WarningMAFCulberson57 min
May 7, 4:35 PM CDTSevere Thunderstorm WarningMAFTerrell55 min
May 7, 5:17 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves58 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
May 7, 6:13 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves53 min
May 7, 6:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.